Can I Eat This? – A Helpful Guide To Plant Toxicology – Cardiac Glycosides

CARDIAC GLYCOSIDES

Not only is the identification of toxic plants from their gross appearance a commonly tested topic in Emergency Medicine Board Exams, but it is also a necessary skill for doctors operating in institutions where an established Toxicology division does not exist or where the opinion of a specialist in the field is not immediately available.

This is the second part in a series of blog posts dedicated to providing you with original mnemonics and visual aids that serve to highlight a few classes of common toxic plants prominent for both their inclusion in the academic assessment as well as their prevalence in the community. These memory tools will attempt to highlight key features in the identification of well-known toxic plant species and are designed to aid clinicians from various regions of the globe as well as hone the skills of aspiring toxicologists.

Picture the Scene

A 21-year-old female is brought to your Emergency Department via ambulance due to persistent vomiting, abdominal pain, and some dizziness. She is visibly distressed, clutching her stomach, and reports having vomited at least six times over the past 3 hours. Her brother reports that she had been feeling ill with reported abdominal cramping and diarrhea for the past two days. Earlier that day, she had been given some herbal soup to help with her abdominal cramps by her grandmother, who had prepared it using leaves and flowers from the backyard garden. Soon after drinking the soup, the patient was reported to have multiple episodes of vomiting and began to experience some occasional dizziness, prompting contact of Emergency Medical Services and transfer to the hospital.

Upon initial examination, the patient’s vital signs were significant for a heart rate of 50 beats/minute with a Blood Pressure of 135/76 and spO2 of 95% on room air. No fever, abnormal breathing patterns, or signs of poor perfusion were noted. An Electrocardiogram (ECG) was done and revealed bradycardia, with a first-degree AV block, but no other T wave, QT, ST, or QRS segment abnormalities.

A laboratory workup was initiated, and the patient was given IV Atropine for her bradycardia. A Venous Blood Gas (VBG) was remarkable for hyperkalemia of 6.8 mEq/L with no acid/base disturbance. Therefore, treatment for hyperkalemia was initiated with IV Dextrose and Insulin as per standard management. When bradycardia persisted, a second dose of IV Atropine was given. The patient’s heart rate improved, but the blood pressure was noted to drop down to 95/68. After that, IV fluids were initiated, and the possibility of toxic ingestion explored by asking the patient’s brother for details of the ingredients present in the herbal soup.

The brother contacted the family at home and provided a picture of the plant used, as shown in Figure 1. The in-house Medical Toxicologist was shown the image and confirmed that the patient was suffering from Cardiac Glycoside toxicity secondary to the ingestion of an Oleander plant species.

Figure 1- Photograph of the flower used to make herbal soup. The flower was correctly identified as part of the toxic Oleander species.

Overview of Cardiac Glycoside Toxicity

Cardiac glycosides and related cardenolides represent a group of compounds that exhibit their effects primarily through their action on the Sodium-Potassium (Na+/K+) ATPase pump in cardiac myocytes and other tissues.[1] Inhibition of this pump, as outlined in Figure 2, causes an increase in intracellular Sodium (Na+), with subsequent activation of the Sodium-Calcium (Na+/Ca2+) exchanger, resulting in accumulation of intracellular calcium (Ca2+).

The increased intracellular Ca2+, along with direct stimulation of vagal tone, produces inotropic effects on the heart, increases ventricular ectopy, causes bradycardia, and impaired conduction through the atrioventricular (AV) node. At the same time, the inhibition of the Na+/K+ ATPase pump can lead to hyperkalemia.[2]

Cardiac glycosides are found in a variety of naturally occurring plant and animal species. Acute poisoning often presents with gastrointestinal manifestations (such as nausea, vomiting, abdominal pain or diarrhea), generalized body weakness, and dizziness. However, toxicity can also cause hyperkalemia and cardiotoxicity, represented by bradycardia, heart blocks, and various other dysrhythmias. Death is usually a result of ventricular fibrillation or tachycardia.[3]

Management involves addressing specific symptoms of severe disease. Atropine can be used to increase heart rate and reverse the effects on vagal tone in patients presenting with bradycardia. Reversal of toxicity can be achieved using Anti‐digoxin Fab as with Digoxin overdoses. Hyperkalemia can be managed using a combination of Insulin and dextrose solution to shift potassium back into cells. Activated charcoal may be used for initial decontamination, with Multidose activated charcoal for enhanced elimination.[4]

IV Calcium Chloride or Carbonate use in hyperkalemia was traditionally discouraged in patients suffering from cardiac glycoside poisoning. This was due to concerns that the additional calcium load would result in sustained cardiac contraction, termed as ‘the stone heart.’ However, several studies have since proven that such a phenomenon is unlikely to manifest in patients treated with IV Calcium.[5]

calcium mechanism

Figure 2- Mechanism of action of cardiac glycosides/digitalis drugs

Identifying Plants with Cardiac Glycoside toxicity

The most prominent species of plants known to contain cardiac glycosides include the foxglove plants Digitalis purpurea and Digitalis lanata, Oleander species (e.g., Nerium oleander and Thevetia peruviana), and Lily of the Valley (Convallaria majalis).[6] These plant species are commonly found in numerous tropical and subtropical countries around the world. Unfortunately, toxicity from accidental or intentional ingestion of their toxic leaves, roots, stems, and seeds is not uncommon and has, in several cases, lead to fatal outcomes for patients.[7-11]

cardiac glycosides plant identification

References and Further Reading

  1. Lingrel J. B. (2010). The physiological significance of the cardiotonic steroid/ouabain-binding site of the Na,K-ATPase. Annual review of physiology, 72, 395–412. https://doi.org/10.1146/annurev-physiol-021909-135725
  2. Benowitz, N. (2012). ‘Chapter 61- Digoxin and Other Cardiac Glycosides’ Poisoning & drug overdose. New York, N.Y.: McGraw Hill Medical.
  3. Kanji, S., & MacLean, R. D. (2012). Cardiac glycoside toxicity: more than 200 years and counting. Critical care clinics, 28(4), 527–535. https://doi.org/10.1016/j.ccc.2012.07.005
  4. Roberts, D. M., Gallapatthy, G., Dunuwille, A., & Chan, B. S. (2016). Pharmacological treatment of cardiac glycoside poisoning. British journal of clinical pharmacology, 81(3), 488–495. https://doi.org/10.1111/bcp.12814
  5. Levine, M., Nikkanen, H., & Pallin, D. J. (2011). The effects of intravenous calcium in patients with digoxin toxicity. The Journal of emergency medicine, 40(1), 41–46. https://doi.org/10.1016/j.jemermed.2008.09.027
  6. Hollman A. (1985). Plants and cardiac glycosides. British heart journal, 54(3), 258–261. https://doi.org/10.1136/hrt.54.3.258
  7. Bavunoğlu, I., Balta, M., & Türkmen, Z. (2016). Oleander Poisoning as an Example of Self-Medication Attempt. Balkan medical journal, 33(5), 559–562. https://doi.org/10.5152/balkanmedj.2016.150307
  8. S, Lokesh & Arunkumar.R,. (2013). A clinical study of 30 cases of Acute Yellow Oleander Poisoning. Journal of Current Trends in Clinical Medicine and Laboratory Biochemistry. 1. 29-31.
  9. Haynes, B. E., Bessen, H. A., & Wightman, W. D. (1985). Oleander tea: herbal draught of death. Annals of emergency medicine, 14(4), 350–353. https://doi.org/10.1016/s0196-0644(85)80103-7
  10. Janssen, R. M., Berg, M., & Ovakim, D. H. (2016). Two cases of cardiac glycoside poisoning from accidental foxglove ingestion. CMAJ : Canadian Medical Association journal = journal de l’Association medicale canadienne, 188(10), 747–750. https://doi.org/10.1503/cmaj.150676
  11. McVann, A., Havlik, I., Joubert, P. H., & Monteagudo, F. S. (1992). Cardiac glycoside poisoning involved in deaths from traditional medicines. South African medical journal = Suid-Afrikaanse tydskrif vir geneeskunde, 81(3), 139–141.
Cite this article as: Mohammad Anzal Rehman, UAE, "Can I Eat This? – A Helpful Guide To Plant Toxicology – Cardiac Glycosides," in International Emergency Medicine Education Project, July 17, 2020, https://iem-student.org/2020/07/17/cardiac-glycosides/, date accessed: October 28, 2020

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.